A small percentage (5-15%) of acetaminophen (APAP) is converted to the reactive metabolite N-acetyl-p-benzoquinone imine (NAPQI) primarily by cytochrome P450 CYP2E1 (Manyike et al. 2000). Other P450s such as CYP1A2 and CYP3A4 may also be capable of mediating this transformation (Thummel et al. 1993, Zaher et al. 1998). In human volunteers, increasing therapeutic doses of APAP were found to increase the turnover of glutathione (GSH) (Lauterburg & Mitchell 1987) and APAP-protein adducts could be measured from APAP overdose patients (Davern et al. 2006). Cysteine residues in proteins are the major targets for covalent modification by NAPQI, the primary cause of APAP-induced hepatotoxicity (Streeter et al. 1984). APAP-induced hepatotoxicity occurs when APAP is taken as an acute oral dose exceeding 150 mg/kg in children and 7.5 grams in adults within 24 hours. Acutely increased levels of APAP saturates Phase II glucuronidation and sulfation detoxification pathways in the liver, shifting APAP to Phase I oxidation and producing high levels of NAPQI. Excess NAPQI overwhelms the glutathione conjugation pathway leading to glutathione store depletion in the liver. Excess NAPQI leads to increased oxidative stress with the formation of toxic free radicals which bind to cellular proteins forming APAP protein adducts leading to DNA fragmentation, especially in the mitochondria (Yoon et al. 2016).The antituberculosis drug isoniazid can induce CYP2E1, which increases APAP oxidation, promotes GSH depletion and NAPQI formation and ultimately leads to increased hepatotoxicity (Epstein et al. 1991, Zand et al. 1993).
monooxygenase activity of CYP2E1 [endoplasmic reticulum membrane]